| Model Number |
HINDFOOT NAIL CABLE TENSIONER |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Codes |
Pain (1994); Insufficient Information (4580)
| Date of Event |
09/24/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Investigation is in process.A follow-up report will be provided upon availability of additional information.
Event or Problem Description
On (b)(6)2024, it was reported by a sales representative via (b)(4) that an ar-9091-02 hindfoot nail cable tensioner would not release.This occurred during a ttc fusion on (b)(6)2024 when the cables tensioner for the ttc dual compression nail would not release and seemed to be cold welded.They were unable to use the device the correct way to gain compression.Only two screws were implanted in the im nail and augmented with staples to add in compression.Nail is being revised at a later date.
Additional Manufacturer Narrative
The complaint allegation that the ar-9091-02 hindfoot nail cable tensioner batch number: 78422413 could not be zeroed out is not confirmed.One unpackaged ar-9091-02 hindfoot nail cable tensioner batch number: 78422413 was received for investigation.Visual evaluation of the returned device noted significant damage to the device.It was noted that there was thread damage to the outer housing, notably in the openings where the set screws are tightened.Further damage was observed on the outer housing near where the t-handle connects to the device.Functional testing was performed by assembling the returned device with a known good ar-9091-01 hindfoot nail targeting guide, an ar-9090-07s dualcomp hindfoot nail, 11.5 x 240 mm, and a stainless-steel cable from a known good ar-9090c dualcomp hindfoot fusion system.It was found that the returned ar-9091-02 hindfoot nail cable tensioner device was able to be properly assembled and that it was possible to load and tension the cable as intended.No problem was found with the functionality of the device.The most likely cause for the reported failure can be attributed to user error due to improper surgical technique and overtightening the set screws.Per dfu-0250-eo revision 3, e.Warnings 2.This device is intended to be used by a trained medical professional.G.Precautions 2.Surgeons are advised to review the product-specific surgical technique prior to performing any surgery.Arthrex provides detailed surgical techniques in print, video, and electronic formats.The arthrex website also provides detailed surgical technique information and demonstrations.Or contact your arthrex representative for an onsite demonstration.The surgical technique outlines the steps for loading the tensioning cable in step 5.Per step 5a, prior to inserting the stainless-steel cable, ensure the set screws on the cable-tensioning device are open and in the starting position.Note: lightly tighten the set screws, zero the tensioner by turning the shaft counterclockwise, and fully loosen the set screws.Refer to investigation photos.
Event or Problem Description
Update 12/4/2024: on november 19, 2024 it was reported by the patients legal representative that the patient underwent a left achilles tenotomy, left ankle flexor tenotomy and left ankle removal of hardware on (b)(6) 2024.During the procedure the tensioner for the nail would not release, and the surgeon was unable to obtain the appropriate compression.A revision was performed at the same facility by the same surgeon three days later on (b)(6) 2024, to remove the nail and complete the ankle fixation which was achieved using another manufacture¿s devices.Update 12/19/2024: on december 18, 2024, additional information was provided by the sales reps present in the operating room.At the start of the procedure, the set screw housed within the cable slide inside the oblong window of the tensioner was in the compressed position at the bottom or distal end of the device closer to the t handle instead of in the uncompressed starting position, which is at the top of the window.Multiple attempts were made by members in the sterile field to release the device but they were unsuccessful.The staff and reps tried to release it manually, but did not attach it to the guide arm to get the device to release.
Additional Manufacturer Narrative
Corrected info: b3.
Event or Problem Description
On 4/18/2025, an fda medwatch notification was received via email.A patient reported to have undergone surgery in the left leg, during which an ar-9090-05s dualcomp hindfoot nail was implanted.During the procedure, there were difficulties with the implant, which prevented it from fitting properly into the intended position.The patient's leg had already been surgically prepared for the implant, including drilling through the bone.It was suggested to modify the nail to make it fit and the surgeon attempted it.During this process, a tibia screw became jammed within the nail and could not be removed.There were no backup trays available for replacement of the screw, and as a result, the implant was used.The patient experienced pain postoperative and after three days, the implants were removed during a revision surgery.The revision surgery was completed using products from another manufacturer.